MAUDE Adverse Event Report: STRYKER GMBH BONE SCREW, T8 FULL THREAD, 2.7MM/L18MM; SCREW, FIXATION, BONE

STRYKER GMBH BONE SCREW, T8 FULL THREAD, 2.7MM/L18MM; SCREW, FIXATION, BONE
Model Number 656418
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/26/2023
Type of Reportable Event Malfunction
Event or Problem Description
As reported : "screw head broken.Obvious defect.Material consequences: time lost + material lost.For the patient: real level of seriousness." additional information: "a screw broke when tightened with the screwdriver supplied with the screws.The threaded part remained in the patient's bone, and an additional screw was positioned in an adjacent hole in the plate.".
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the screw is broken as complained.The device inspection revealed the following: a broken off screw head was returned for investigation.The visual inspection has shown that the screw head is broken off at the crossover from the shaft to the head.The visible discoloration in the area of the fracture is an indication for the plastic deformation that occurred before the breakage did happen.There is a strong stress mark at the bottom side of the screw head visible, this mark shows that there was an excessive contact between the head and the plate.In the t8 recess are deformations in clockwise direction visible, these damages are a clear indication for a high load application with the screwdriver.The microscopic evaluation did show that the fracture face has the typical view of an ductile overload fracture, where first a permanent distortion of the material occurs till the device finally breaks.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a used related issue.The event was caused by an mechanical overload by overtightening the screw.If more information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
BONE SCREW, T8 FULL THREAD, 2.7MM/L18MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
GM   D-79111
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key17236373
Report Number0008031020-2023-00250
Device Sequence Number12201052
Product Code HWC
UDI-Device Identifier07613327068955
UDI-Public07613327068955
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K180500
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number656418
Device Catalogue Number656418
Device Lot Number1000322357
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/05/2023
Supplement Date Received by Manufacturer07/20/2023
Initial Report FDA Received Date06/30/2023
Supplement Report FDA Received Date08/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/20/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown